Virginia, 2023Flash Flooding and Flood in Virginia, September 9 to 10, 2023
September 9 to 10, 2023 · NWS RNK · 8 events in 2 counties and zones
An upper trough situated from the Great Lakes through the Tennessee Valley provided the instability to support very slow-moving showers and thunderstorms that drifted across the central Appalachians into the lower Mid-Atlantic. During the afternoon of the 9th, a surface trough had developed from Surry County, NC northward through Montgomery County, VA into southeast West Virginia, providing the…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper trough situated from the Great Lakes through the Tennessee Valley provided the instability to support very slow-moving showers and thunderstorms that drifted across the central Appalachians into the lower Mid-Atlantic. During the afternoon of the 9th, a surface trough had developed from Surry County, NC northward through Montgomery County, VA into southeast West Virginia, providing the low level convergence needed to support prolonged thunderstorm activity. A southerly wind flow carried deep moisture northward from the Carolina coast during the afternoon, with precipitable water values observed in the 1.5 to 1.6 inch range across Montgomery County, while surface-based CAPE values were observed in the 1,000 to 1,200 J/Kg range. Steering winds were less than 10 knots from the south, leading to slow storm movement. Several personal weather stations indicated that the vast majority of rainfall occurred during a 2-hour period beginning around 1 PM EDT, with rainfall falling at rates of 4 to 6 inches per hour. CREST Unit Streamflow in the town of Blacksburg near the headwaters of Cedar Run peaked at 19Z at around 1,000 cfs/sec/mi^2, while the three-hour Average Recurrence Interval was nearing a 200-year event.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Sep 9, 6:13 AM EST, 47 minutes earlier.
Area forecast discussion, Sep 9, 6:13 AM EST, 47 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
713 AM EDT Sat Sep 9 2023
.SYNOPSIS...
A slow moving front will keep the area in an wet weather
pattern through the weekend. This front exits next week leading
to drier and cooler weather by Thursday and Friday.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 700 AM EDT Saturday...
-Flash Flood watch in effect noon through 2AM for the
mountains and foothills
-Continued potential for isolated wind damage
Cluster of thunderstorms had moved north of the region with
scattered light showers from southeast West Virginia into the
Mountain Empire area. Do not expect precipitation to completely
diminish until after 4AM. Still watching a few storms that are
tracking up the east side of the southern Blue Ridge but
MSAS/LAPS analysis was showing stable air over northwest North
Carolina.
Hi-Res convective allowing models show the most extensive
coverage of storms in the 17Z/1PM to 02Z/10PM time range. Shear
is weak but water loading could produce isolated wind damage.
The efficient warm-rain processes and high freezing level will
support intense rainfall rates to the threat of flash flooding
will be with us again today. Locations that get more than one
burst of rain, or in developed/urban areas will be susceptible.
Low clouds were over the mountains this morning, but there has
been clearing east of the Blue Ridge. Expecting patchy fog in
locations that had rain on Friday. Better opportunity for
heating up and destabilizing the air mass in the eastern half of
Virginia and North Carolina by this afternoon. Bufkit forecast
soundings showed SB CAPE reaching 2500-3000 J/KG today with the
highest DCAPE also over the east.
Will take a persistence approach to temperatures as front will
not move today or tonight. The mountains will be cooler than
east of the Blue Ridge since they will have more cloud cover in
the morning and today's maximum temperatures will be reach
before rain and thunderstorm outflow disrupt the typical diurnal
temperature rise. Temperature drop tonight will again be limited
by surface dew points in the 60s and any residual clouds and
showers.
&&
.SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/...
Key Messages:
1. Persistent weak area of upper level troughiness expected across
the Eastern US.
2. Wobbling surface front to be focus for best coverage of
additional heavy rain producing showers and storms on Sunday.
3. Strong upper trough and surface cold front to arrive late Tuesday
night.
We do not anticipate to see significant changes in our weather
pattern Sunday through Tuesday. A general pattern of upper level
troughiness is expected to continue across the Eastern US. The item
in question is where will the greatest concentration of showers and
storms be located. The answer to this question will rely strongly on
just where a meandering surface front is located around peak heating
of the day. The general trend of this front during the Sunday
through Tuesday time period will be from a position over the region,
to a progression southeast of the area. Once the transition
southeast of the front takes place, our coverage will trend to be
almost purely diurnal with orographic effects, differential heating,
and the position of lingering outflow boundaries from prior
convection being the three main features to watch for the best
coverage. All of this activity though is expected to be occuring
within an airmass not too unlike the day prior with good moisture
levels across the region. The latest NAEFS continue to paint PW
values around or a little above plus one sigma over the region on
Sunday, with values closer to normal on Monday and Tuesday, but
still on the slightly above normal side.
Likewise, temperatures will continue to be on the above normal side
for this time of year.
Confidence in the above weather scenario is moderate to high.
&&
.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
As of 1245 AM EDT Saturday...
Key Messages:
1. Synoptic pattern shift with Eastern US trough replaced by
ridging.
2. Our weather turns drier and cooler.
3. Trends are for Hurricane Lee to curve north in response to the
eastward moving trough.
A general pattern of upper level troughiness will have been across
the region for the first half of the work week. On early Wednesday,
we are still expecting the arrival and passage of a highly amplified
upper trough and associated surface cold front. This front will
arrive while the region still experiencing an airmass which will be
near normal in terms of PW values for this time of year based upon
the latest NAEFS output. The degree of drying behind the front is
expected to see PW values drop to the low end of normal, if not into
values slightly less than minus one sigma across central and western
parts of the region by Thursday and Friday.
This transition will provide for a much drier airmass, including dew
point values, and thus allowing for slightly cooler than normal
conditions.
With the the upper trough from Wednesday expected to be across the
western Atlantic by Friday, Hurricane Lee is anticipated to be
influenced by this feature and begin a turn northward. It is
possible that subsidence on the northwest side of the system will
help add to the reduced chances of precipitation for our region.
Confidence in the above weather scenario is moderate.
&&
.AVIATION /11Z SATURDAY THROUGH WEDNESDAY/...
As of 710 AM EDT Saturday...
Little to no precipitation in the area this morning. IFR to LIFR
fog was over the mountains. Have KBLF and KLWB visibility
improving back up to VFR by 14Z/10AM.
Hi-Res convective allowing models show the most extensive
coverage of storms in the 17Z/1PM to 02Z/10PM time range. Shear
is weak but water loading could produce isolated wind damage.
Based on the SPC HREF ensemble have TSRA earlier in the
afternoon for KDAN and later in the day for KLWB...in general
progressing from south to north.
Have all local TAF sites lowering to MVFR ceilings and MVFR
after 06Z/2AM.
Average confidence in ceiling, visibility, and wind.
EXTENDED AVIATION OUTLOOK...
Sunday and Sunday night: Showers/storms will occur off/on with
best chances in the afternoon/evenings, with VFR outside of
storms, but sub-VFR in storms and any late night low clouds/fog.
Monday through Wednesday: We begin a transition to drier
weather with VFR expected, although an isolated afternoon
-SHRA/TSRA will be possible for the mountains.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flood Watch from noon EDT today through late tonight for
VAZ007-009>020-022>024-032>035-043.
NC...Flood Watch from noon EDT today through late tonight for
NCZ001>004-018>020.
WV...Flood Watch from noon EDT today through late tonight for
WVZ042>044-507-508.
&&
SYNOPSIS...AMS
NEAR TERM...AMS
SHORT TERM...DS
LONG TERM...DS
AVIATION...AMS/BMGHazardous weather outlook, Sep 9, 4:53 AM EST, 2 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
553 AM EDT Sat Sep 9 2023
NCZ001>004-018>020-VAZ007-009>020-022>024-032>035-043-WVZ042>044-507-
508-101000-
Ashe-Alleghany NC-Surry-Stokes-Watauga-Wilkes-Yadkin-Tazewell-Smyth-
Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-
Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-
Bedford-Amherst-Henry-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
553 AM EDT Sat Sep 9 2023
...FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH LATE TONIGHT...
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
Additionally, some storms this afternoon and evening may contain
strong to damaging wind gusts.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Showers and thunderstorms may bring locally heavy rainfall to the
area Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Reports should be submitted by
phone by calling 1-866-215-4324, social media, by email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.
NCZ005-006-VAZ044>047-058-059-101000-
Rockingham-Caswell-Pittsylvania-Campbell-Appomattox-Buckingham-
Halifax-Charlotte-
553 AM EDT Sat Sep 9 2023
This Hazardous Weather Outlook is for north central North Carolina,
central Virginia and south central Virginia.
.DAY ONE...Today and tonight.
Showers and thunderstorms may bring locally heavy rainfall to the
area today and tonight. A few of these storms may contain strong to
damaging wind gusts.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Showers and thunderstorms may bring locally heavy rainfall to the
area Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Reports should be submitted by
phone by calling 1-866-215-4324, social media, by email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.
Event by event
5 heavy rain, 2 flash flood, 1 flood. Local standard time, as filed.
Heavy Rain, Montgomery
- When
- September 9, 7:00 AM EST to September 10, 7:00 AM EST
- Where
- Montgomery County, 0.1 mi WNW of Blacksburg Vpi Arpt
- Reported by
- CoCoRaHS
- Coordinates
- 37.221, -80.402
A CoCoRaHS Observer (VA-MN-13: Blacksburg 1.7 ESE) recorded a 24-hour rainfall amount of 5.23 inches caused by slow-moving thunderstorms. This 24-hour total is roughly a 25-year ARI per NOAA Atlas 14 Point Precipitation Frequency estimates.
Heavy Rain, Montgomery
- When
- September 9, 7:00 AM EST to September 10, 7:00 AM EST
- Where
- Montgomery County, 0.2 mi N of Blacksburg Vpi Arpt
- Reported by
- CoCoRaHS
- Coordinates
- 37.223, -80.401
A CoCoRaHS Observer (VA-MN-51: Blacksburg 1.7 ESE) recorded a 24-hour rainfall amount of 4.73 inches caused by slow-moving thunderstorms. This 24-hour total is nearly a 25-year ARI per NOAA Atlas 14 Point Precipitation Frequency estimates.
Heavy Rain, Montgomery
- When
- September 9, 7:00 AM EST to September 10, 7:00 AM EST
- Where
- Montgomery County, 1.36 mi SW of Blacksburg Vpi Arpt
- Reported by
- COOP Observer
- Coordinates
- 37.204, -80.414
The National Weather Service in Blacksburg recorded a 24-hour rainfall amount of 4.42 inches at the Weather Forecast Office, caused by slow-moving thunderstorms. This 24-hour total is roughly a 10-year ARI per NOAA Atlas 14 Point Precipitation Frequency estimates. This total is the 3rd highest recorded 24-hour total in the history of the Blacksburg COOP Observer records, which date back to 1893.
Heavy Rain, Montgomery
- When
- September 9, 12:01 PM EST to 3:01 PM EST
- Where
- Montgomery County, 0.82 mi SSW of Blacksburg Vpi Arpt
- Reported by
- Mesonet
- Coordinates
- 37.210, -80.408
A personal weather station (Weather Underground: KVABLACK189) recorded a 3-hour rainfall amount of 4.67 inches caused by slow-moving thunderstorms. This 3-hour total is exceeded a 1,000-year ARI per NOAA Atlas 14 Point Precipitation Frequency estimates. Rainfall rates were observed reaching as high as 6.3 inches per hour at the beginning of the event.
Heavy Rain, Montgomery
- When
- September 9, 12:04 PM EST to 3:04 PM EST
- Where
- Montgomery County, 0.41 mi ESE of Blacksburg Vpi Arpt
- Reported by
- Mesonet
- Coordinates
- 37.218, -80.393
A personal weather station (Weather Underground: KVABLACK128) recorded a 3-hour rainfall amount of 4.25 inches caused by slow-moving thunderstorms. This 3-hour total is nearly a 500-year ARI per NOAA Atlas 14 Point Precipitation Frequency estimates. Rainfall rates were observed reaching as high as 6 inches per hour at the beginning of the event.
Flood, Giles
- When
- September 9, 12:50 PM EST to 2:00 PM EST
- Where
- Giles County, 0.62 mi NNE of Rich Creek to 0.64 mi NNE of Rich Creek
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 37.388, -80.824
The Giles County 911 Center reported that the intersection of Spruce Street and North Street in Rich Creek was flooded and briefly closed due to a blocked culvert. No damage was reported, and the streets were reopened to traffic after the flooding receded.
Flash Flood, Montgomery
- When
- September 9, 2:00 PM EST to 4:15 PM EST
- Where
- Montgomery County, 0.79 mi S of Blacksburg Vpi Arpt to 1.44 mi S of Blacksburg Vpi Arpt
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 37.209, -80.398
A photo taken by a member of the public shows that Cedar Run flooded out of its banks up to a foot deep across Ellett Road at both locations where the road crosses over the Cedar Run. The flooding was due to 4 to 5 inches of rainfall within a 2-hour period in the headwaters of the run. No damage was reported to the road and it was reopened after flooding receded.
Flash Flood, Montgomery
- When
- September 9, 2:00 PM EST to 4:15 PM EST
- Where
- Montgomery County, 0.75 mi SE of Merrimac to 0.7 mi SE of Merrimac
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 37.172, -80.421
A National Weather Service employee observed flood waters flowing across North Franklin Street up to 1 foot deep near the intersection with Red Oak Drive. No damage was observed to the road, and it was reopened after the flooding receded.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Arizona, September 9 to 10, 20234 deaths · 5 events
- Flash Flooding in Pennsylvania, September 9 to 10, 20232 deaths · 6 injured · $19 million · 11 events
- Rip Current in Indiana, September 9, 20231 death · 1 event
- Damaging Winds in Virginia, September 9, 2023$126,000 · 56 kt wind · 15 events
- Hail and Damaging Winds in Kansas, September 9, 2023$100,000 · 2 in hail · 16 events
- Damaging Winds in Maryland, September 9, 2023$76,000 · 52 kt wind · 13 events
- Flooding and Hail in Texas, September 9 to 10, 2023$42,000 · 1.75 in hail · 16 events
- Damaging Winds in Pennsylvania, September 9, 2023$32,000 · 50 kt wind · 9 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, September 9, 202351 kt wind · 30 events
- Flash Flooding and Damaging Winds in North Carolina, September 9, 2023$20,000 · 50 kt wind · 10 events
- Damaging Winds and Lightning Strike in Virginia, September 9, 2023$23,000 · 50 kt wind · 7 events
- Damaging Winds and Lightning Strikes in New Jersey, September 9, 2023$24,000 · 50 kt wind · 5 events